Virginia, 2001

Flash Flood in Virginia, August 13, 2001

August 13, 2001 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 8:23 PM EST, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 8:23 PM EST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
923 PM EDT SUN AUG 12 2001

CANCELED THE FFA FOR THE AREA AS ANY HEAVY RAINFALL OVERNIGHT SHOULD
BE NEITHER PERSISTENT NOR WIDESPREAD ENOUGH TO CAUSE SIGNIFICANT
FLOODING PROBLEMS.

HAVING SAID THIS...DO NEED TO LEAVE CHANCE POPS IN OVERNIGHT AS LOW
PRESSURE CENTER OVER EASTERN OHIO SLOWLY DRIFTS SOUTHEAST...ALONG
WITH THE COLD FRONT.  JUST ENOUGH INSTABILITY REMAINS OVERNIGHT TO
SUPPORT THE CHANCE FOR A THUNDERSTORM.

EDGED LOWS UP A TAD.  REST OF PACKAGE ON TRACK...JUST MADE A FEW
COSMETIC CHANGES.

.RLX...
WV...NONE.
VA...NONE.
OH...NONE.
KY...NONE.

.END / TRM

In the hours before

Special weather statement, Aug 12, 9:03 PM EST, 5 hours 32 minutes before
WVZ014-130300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT SUN AUG 12 2001

A LINE OF SHOWERS AND THUNDERSTORMS WAS CAUSING HEAVY RAINFALL ALONG
THE I 64 CORRIDOR IN PUTNAM COUNTY.  THE LINE WAS NEARLY RIGHT ALONG
THE INTERSTATE...AND MOVING FROM WEST TO EAST.  THIS HAS LED TO
PERSISTENT HEAVY RAINFALL IN THE COMMUNITIES ALONG I 64.

SPOTTER REPORTS AND RADAR ESTIMATES NEAR HURRICANE INDICATE UP TO
AROUND TWO AND ONE HALF INCHES IN JUST OVER ONE HOUR.  THIS WILL
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AS WELL
AS SMALL STREAMS QUICKLY RISING TO BANK FULL.

MOTORISTS ALONG I 64 AND OTHER AREA ROADS NEED TO EXERCISE EXTREME
CAUTION.  RAINFALL...THOUGH PERHAPS NOT QUITE AS HEAVY...WILL BE
PERSISTENT THROUGH ABOUT 11 PM...AND THEN SHOULD TAPER OFF BY
MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 12, 9:42 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1042 PM EDT SUN AUG 12 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    HURRICANE                 WV   FLOODING
08/12/01   PUTNAM                         STREAMS OVER ROADS OR
                                          IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          1025 PM  AND  1040 PM
Special weather statement, Aug 13, 12:29 AM EST, 2 hours 6 minutes before
WVZ027-028-037-038-130615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
129 AM EDT MON AUG 13 2001

AROUND 1:30 THIS MONDAY MORNING...SHOWERS AND THUNDERSTORMS WERE
MOVING INTO NICHOLAS AND WEBSTER COUNTIES.  AT THE SAME TIME...THE
RAINS WERE DIMINISHING AND EXITING CLAY COUNTY...PLUS SOUTHERN
PORTIONS OF BRAXTON COUNTY.

IN THE 2 HOURS...BETWEEN 11 PM AND 1 AM...UPWARDS OF AROUND 2 INCHES
OF RAIN HAVE FALLEN IN THE IVYDALE VICINITY...INCLUDING OTTER CREEK.

LOCALIZED AMOUNTS AROUND 2 INCHES ARE POSSIBLE IN WEBSTER AND
NICHOLAS COUNTIES BETWEEN 1 AND 3 OCLOCK.  THOSE AMOUNTS SHOULD
ONLY CAUSE MINOR RUNOFF PROBLEMS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR...FOR THE
POSSIBILITY OF ENHANCED RAINFALL...IF REDEVELOPMENT OCCURS
OVER THE SAME LOCATION.

.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, Aug 13, 12:42 AM EST, 1 hour 53 minutes before
VAZ004-WVZ024>026-033>035-130645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 AM EDT MON AUG 13 2001

AROUND 1:45 THIS MONDAY MORNING...SHOWERS AND THUNDERSTORMS WERE
MOVING INTO RALEIGH...WYOMING...MCDOWELL COUNTIES OF SOUTHERN
WEST VIRGINIA...PLUS BUCHANAN COUNTY IN VIRGINIA.

AT THE SAME TIME...THE RAINS WERE DIMINISHING AND EXITING BOONE
COUNTY...PLUS EASTERN PORTIONS OF LOGAN AND MINGO COUNTIES.

IN THE INTERVAL...BETWEEN 1:30 AND 3 OCLOCK THIS MORNING...
LOCALIZED RAIN AMOUNTS OF AROUND 2 INCHES OF RAIN
CAN FALL.  THOSE AMOUNTS SHOULD ONLY CAUSE MINOR RUNOFF PROBLEMS...
AND PONDING OF WATER IN POOR DRAINAGE AREAS...INCLUDING ALONG
ROADS.  MOST AREAS WOULD RECEIVE LESS RAIN.

THE SHOWERS SHOULD DIMINISH BETWEEN 3 AND 4 OCLOCK AROUND SUCH
COMMUNITIES AS BECKLEY...PINEVILLE...MULLENS...WELCH...AND GRUNDY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR...FOR THE
POSSIBILITY OF ENHANCED RAINFALL...IF REDEVELOPMENT OCCURS
OVER THE SAME LOCATION.

.END / NATIONAL WEATHER SERVICE / KTB

The radar

The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
August 13, 2:35 AM EST to 4:00 AM EST
Where
Dickenson County, Clintwood
Property damage
$450,000
Reported by
TRAINED SPOTTER
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

Downpours from thunderstorms occurred between 0145 and 0300E over the western and southern portion of the county. Rains of 2.5 to 4 inches fell over saturated terrain. Clintwood measured 2.9 inches, most of which fell in 90 minutes. The heaviest amounts were likely along the Wise County border. The hardest hit region was around Clintwood, Georges Fork, and Darwin. This included such small streams as Lick Fork, Long Fork, Georges Fork, and Holly Creek. Flooded homes and vehicles, washed out roads and bridges, downed power lines, and uprooted trees were common reports. The owner of the general store in Darwin reportedly said the flood damage was the worst in the 100 year history of the store. One resident of Darwin, raised up in bed, and stepped out into water. She and her husband remained in the rented house until evacuated by a rescue squad. Businesses and the high school in Clintwood had some flood damage. The state indicated that 60 people were evacuated in Dickenson County. One home was destroyed, while 12 homes and 13 businesses were damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262932.